Al­ter­na­tive medicine ‘nearly kills’ four-year-old boy

Malta Independent - - HEALTH -

The plight of a four-year-old boy who nearly died af­ter his par­ents gave him 12 al­ter­na­tive medicines has prompted doc­tors to warn against the treat­ments.

Doc­tors at Ne­wham Hos­pi­tal in east Lon­don said the par­ents were “dev­as­tated” that their good in­ten­tions had made him so un­well.

The boy took a dozen sup­ple­ments sup­pos­edly to help treat his autism.

The Na­tional Autis­tic So­ci­ety said it was cru­cial for doc­tors to talk through the risks of al­ter­na­tive ther­a­pies.

The boy de­vel­oped a po­ten­tially fa­tal con­di­tion af­ter tak­ing sup­ple­ments from a natur­opath (nat­u­ral health prac­ti­tioner) for a num­ber of months, which in­cluded vi­ta­min D, camel’s milk, sil­ver and Ep­som bath salts.

He was ad­mit­ted to A&E af­ter los­ing 6.5lbs over three weeks, suf­fer­ing from symp­toms in­clud­ing vom­it­ing and ex­treme thirst.

Dr Ca­tri­ona Boyd and Dr Ab­dul Moodambail, writ­ing in the Bri­tish Med­i­cal Jour­nal Case Re­ports, said it was not un­til the boy had been at Ne­wham Hos­pi­tal, which is part of St Bart’s Health Trust, for sev­eral days that his mother told them about the holis­tic sup­ple­ments.

Dr Moodambail said: “This hap­pens on many oc­ca­sions with other pa­tients as well.

“Often the par­ents think that these sup­ple­ments are nat­u­ral, safe and do not cause any side ef­fects or ad­verse ef­fects, but this is not true in many cases like this.”

He added: “The sit­u­a­tion was stark be­cause the child de­vel­oped vi­ta­min D tox­i­c­ity lead­ing to very high cal­cium lev­els, mak­ing the child quite un­well and this can even be fa­tal as well.”

The boy made a full re­cov­ery in two weeks af­ter be­ing treated with hy­per­hy­dra­tion and med­i­ca­tions to re­duce his cal­cium level.

Dr Boyd and Dr Moodambail said they often saw par­ents turn­ing to al­ter­na­tive reme­dies to treat chil­dren with long-term con­di­tions.

Their re­port said: “This is a com­mon sit­u­a­tion be­cause there is no def­i­nite cu­ra­tive treat­ment in some of these long-term con­di­tions such as Autism Spec­trum Dis­or­der.

“When some com­ple­men­tary and al­ter­na­tive ther­a­pies are sug­gest­ing they can cure these sit­u­a­tions, these par­ents get a hope which is prob­a­bly a false hope.”

The re­port’s au­thors are rec­om­mend­ing that it be­comes rou­tine prac­tice to gather in­for­ma­tion about any com­ple­men­tary treat­ments be­ing used as part of the his­tory-tak­ing process for all pa­tients.

They said although “fam­i­lies may re­port ben­e­fits with these treat­ments” there was a prob­lem with the lack of reg­u­la­tion of their use.

In 2010 an Aus­tralian re­port warned al­ter­na­tive reme­dies can be dan­ger­ous for chil­dren and even prove fa­tal if taken in­stead of con­ven­tional drugs.

Jane Har­ris, direc­tor of ex­ter­nal af­fairs at the Na­tional Autis­tic So­ci­ety, said the case showed how “des­per­ately dif­fi­cult life can get for fam­i­lies af­fected by autism es­pe­cially just be­fore and af­ter re­ceiv­ing di­ag­noses”.

She added: “Most of us know very lit­tle about autism un­til it af­fects some­one we love and it can be hard for in­di­vid­u­als and their fam­i­lies to find good, re­li­able in­for­ma­tion about autism.

“This leaves many fam­i­lies feel­ing vul­ner­a­ble and in des­per­a­tion - some may con­sider us­ing un­proven and po­ten­tially harm­ful al­ter­na­tive ther­a­pies.

Newspapers in English

Newspapers from Malta

© PressReader. All rights reserved.